Michigan, 2016

Winter Weather in Michigan, December 16 to 18, 2016

December 16 to 18, 2016 · NWS MQT · 9 events in 9 counties and zones

A low pressure system moving through the Lower Great Lakes caused periods of snow and lake enhanced snow from the 16th into the 18th across much of Upper Michigan.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system moving through the Lower Great Lakes caused periods of snow and lake enhanced snow from the 16th into the 18th across much of Upper Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 16, 6:28 PM EST, 2 minutes earlier.

Area forecast discussion, Dec 16, 6:28 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
628 PM EST Fri Dec 16 2016

.SHORT TERM...(This evening through Saturday)
Issued at 418 PM EST FRI DEC 16 2016

Concerns in short term focus on system developing over the
central/southern Rockies and WSW headlines attributed to it over
our area tonight into Saturday night.

Models show system tracking through southern/central Plains into Mid-
MS Valley tonight and then lifting into Ohio Valley/Lower Great
Lakes region on Saturday. Steadier snow ahead of this system will be
moving in later this evening with the potential for moderate to
possibly briefly heavy synoptic snow late tonight into early Sat.
Generally model consensus for synoptic QPF through the event tonight
into Saturday is around .3 inch...and with a deep DGZ depicted on
model soundings from sfc to near 800 mb equating to good snow growth
and high SLRs of 20:1 or greater would expect most of the CWA to see
advisory amounts from this system generally in the 4-7 inch range.

Onset of onshore NNE winds behind the system beginning later this
evening in the west and overnight into the north central counties
along with lingering synoptic lift from system as noted from deep
layer q-vector convergence will likely provide for some lake
enhancement to boost snow totals tonight into Saturday into the
warning category for Gogebic-Ontonagon and western Marquette-Baraga
counties. The favorable snow growth and enhancement potential should
lead to snow totals reaching a foot or more over the higher terrain
areas, and this along with gusty winds to 30-35 mph contributing to
considerable blowing snow will warrant a Winter Storm Warning over
these counties later tonight into Saturday night.

.LONG TERM...(Saturday night through Friday)
Issued at 342 PM EST FRI DEC 16 2016

Moderate lake effect snow Saturday night, then one more quick shot
of arctic air for Sunday before conditions moderate back to
seasonable levels next week.

Saturday night: Deep layer moisture and forcing associated with the
approaching system today will depart the region Saturday night as a
mid-level trough shifts eastward across the region. Precip will
transition to pure LES across Upper MI during this time as H8 temps
fall to -27C across western Lake Superior to -22C over eastern Lake
Superior by Sunday morning. While inversion heights of less than
6kft may somewhat inhibit LES growth, nearly the entire convective
cloud depth will have unidirectional north winds and reside within
the DGZ before colder air arrives overnight. High-ratio LES may fall
at a decent rate within any snow band Saturday evening into the
overnight hours, especially across the far western CWA and north
central CWA. For this reason, have opted to extend headlines through
Saturday night for most counties bordering Lake Superior.

Sunday: Low-level winds will quickly back with the approach of a
weak surface ridge by late in the afternoon. Though a dominate LES
band may form over eastern Lake Superior while lifting northward
during this time, the continuous backing of the winds will result in
only a brief 1 to 3hr period of any heavier snowfall east of
Munising. The same will be true across the Keweenaw Peninsula,
especially in the afternoon. All LES should be confined to Lake
Superior by the evening hours.

Sunday night:  Quite a challenging temp forecast is in store during
this time. All signs point to the potential of a very cold night
given the passing surface ridge and fresh snow pack. However, WAA
will commence across at least the west half by the overnight hours.
Moreover, some mid to high level clouds may begin to filter across
the CWA ahead of an approaching clipper system. Expectation is that
temps will fall quickly in the evening hours, then gradually rise
overnight for at least the west half. Would not be surprised to see
some isolated -20F or lower values for the typically colder
locations interior central and maybe interior east. As for wind
chills, it will be a battle of increasing winds and rising temps by
daybreak to see if we will reach advisory-level chills of -25F or
lower.

Monday through Friday: A few clipper systems will bring several
rounds of light snow during this time (Monday, Tuesday into Tuesday
night, and Wednesday afternoon through Thursday). The first two
systems look rather disorganized, with only modest mid to upper-
level support. While the Wed-Thu system does have more upper-level
jet support, deep-layer moisture will be less than ideal. Will
continue to monitor each system, but at this time, all snowfall
events look to remain at sub-advisory levels. Otherwise, temps look
rather seasonable after Monday.
&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 628 PM EST FRI DEC 16 2016

As deeper mstr/steady -sn overspread Upr MI ahead of an aprchg lo
pres, expect VFR conditions to deteriorate to IFR during this evng.
The onset of lake enhancement/gusty nne winds overngt over the w and
on Sat mrng over the ncentral wl result in heavier sn/blsn and LIFR
conditions, mainly at SAW and especially IWD, which wl experience a
sharper upslope wind component. Not out of the question vsbys could
deteriorate blo airport mins/to VLIFR at these locations. There
probably wl be some improvement later in the day as the pcpn
transitions to a more pure les mode, but austere LIFR conditions wl
linger under the heavier sn bands as gusty winds/blsn linger.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 342 PM EST FRI DEC 16 2016

As low pressure slides east across the Ohio Valley tonight and the
lower Great Lakes on Saturday, expect NE gales to 35 knots to
develop overnight across western Lake Superior before becoming N
gales to 35 knots across central Lake Superior on Saturday. A few
gale gusts to 35 knots may linger into Saturday evening, though
winds should diminish to under 25 knots while backing west through
Sunday. SW winds to 30 knots will quickly develop Sunday night as
low pressure approaches from the NW. Some gales to 35 knots will be
possible across mainly the west and central lake on Monday. Winds
will gradually diminish Monday night through Tuesday night while
remaining W to SW. Winds will then remain under 25 knots through
Friday as a couple weak low pressure systems cross the Upper Great
Lakes.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory until midnight EST /11 PM CST/ Saturday
     night for MIZ007-010-011-013-014-084-085.

  Winter Weather Advisory until 7 AM EST Sunday for MIZ006.

  Winter Weather Advisory until 1 AM EST Sunday for MIZ001-003.

  Winter Storm Warning from 11 PM EST /10 PM CST/ this evening to
     7 AM EST /6 AM CST/ Sunday for MIZ002-009.

  Winter Storm Warning from 1 AM Saturday to 1 AM EST Sunday for
     MIZ004-005.

  Winter Weather Advisory until 6 PM CST Saturday for MIZ012.

Lake Superior...
  Gale Warning from 4 AM to 6 PM EST Saturday for LSZ266.

  Gale Warning from 4 AM to 3 PM EST Saturday for LSZ243>245-248-
     264-265.

  Gale Warning from 1 AM EST /midnight CST/ to noon EST /11 AM
     CST/ Saturday for LSZ240>242-263.

  Gale Warning from 10 AM to 6 PM EST Saturday for LSZ249.

  Gale Warning from 1 AM EST /midnight CST/ to 9 AM EST /8 AM CST/
     Saturday for LSZ162.

Lake Michigan...
None.
&&

SHORT TERM...Voss
LONG TERM...Kluber
AVIATION...KC
MARINE...Kluber
Hazardous weather outlook, Dec 16, 3:47 PM EST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
347 PM EST FRI DEC 16 2016

MIZ001>007-009>014-084-085-171200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
347 PM EST FRI DEC 16 2016 /247 PM CST FRI DEC 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

SNOW WILL SPREAD ACROSS UPPER MICHIGAN TONIGHT...FALLING MODERATELY
AT TIMES. NORTH TO NORTHEAST WINDS WILL ALSO ENHANCE SNOWFALL ACROSS
WESTERN AND NORTH CENTRAL UPPER MICHIGAN. ADDITIONALLY...WIND GUSTS
AS HIGH AS 35 MPH WILL PRODUCE BLOWING SNOW AND REDUCED VISIBILITIES
ALONG THE LAKE SUPERIOR SHORE. SEE THE LATEST WINTER WEATHER
STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD SNOW WILL DIMINISH OVER THE AREA SATURDAY INTO SATURDAY
EVENING. HOWEVER...HEAVIER LAKE EFFECT OR LAKE ENHANCED SNOW WILL
CONTINUE FOR THE NORTH TO NORTHWEST WIND SNOW BELTS SATURDAY AND
SATURDAY NIGHT. ADDITIONALLY...WIND GUSTS AS HIGH AS 35 MPH WILL
PRODUCE BLOWING SNOW AND REDUCED VISIBILITIES ALONG THE LAKE SUPERIOR
SHORE. SEE THE LATEST WINTER WEATHER STATEMENT FOR MORE DETAILS.

EXPECT BITTERLY COLD CONDITIONS SATURDAY NIGHT INTO MONDAY MORNING.
WIND CHILL VALUES AS LOW AS 30 BELOW ZERO WILL BE POSSIBLE ACROSS THE
INTERIOR WEST HALF OF UPPER MICHIGAN SUNDAY NIGHT INTO MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SUBMIT SNOW ACCUMULATIONS AND ANY KNOWN
ROAD CONDITIONS TO THE MARQUETTE NATIONAL WEATHER SERVICE. THE PUBLIC
MAY PROVIDE REPORTS THROUGH OUR WEB PAGE...OUR FACEBOOK AND TWITTER
PAGES...OR BY PHONE.

LSZ162-240>251-263>267-171200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
347 PM EST FRI DEC 16 2016 /247 PM CST FRI DEC 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NORTHEAST GALES TO 35 KNOTS ARE EXPECTED ACROSS WESTERN LAKE SUPERIOR
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NORTHEAST GALES TO 35 KNOTS ARE EXPECTED ACROSS MUCH OF LAKE SUPERIOR
ON SATURDAY.

HEAVY FREEZING SPRAY IS EXPECTED SATURDAY INTO SUNDAY MORNING.

SOUTHWEST GALES TO 35 KNOTS ARE POSSIBLE MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-171200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
347 PM EST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW GALE FORCE GUSTS TO 35 KNOTS WILL BE POSSIBLE SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KLUBER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather. Local standard time, as filed.

Winter Weather, Alger

When
December 16, 6:30 PM EST to December 18, 6:30 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The observer in Munising measured nearly a foot of lake enhanced snow in 36 hours. There was a public report of an estimated 13 inches of snow in 36 hours at Au Train. One inch per hour snowfall rates were reported with some of the lake enhanced snow bands at other locations in Alger County.

Winter Weather, Menominee

When
December 16, 6:00 PM CST to December 17, 1:00 AM CST
Where
Menominee forecast zone
Reported by
Law Enforcement
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

The Menominee County Central Dispatch reported two inches of snow in Menominee with snow covered and slippery roads.

Winter Weather, Delta

When
December 16, 7:00 PM EST to December 17, 2:00 AM EST
Where
Delta forecast zone
Reported by
Law Enforcement
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

The Delta County Central Dispatch reported two to three inches of new snow in Escanaba with slick roads.

Winter Weather, Dickinson

When
December 16, 6:00 PM CST to December 17, 1:00 AM CST
Where
Dickinson forecast zone
Reported by
Law Enforcement
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

The Dickinson County Sheriff reported an estimated three inches of new snow in Iron Mountain with slick roads.

Winter Weather, Marquette

When
December 16, 7:00 PM EST to December 18, 12:00 AM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The National Weather Service in Negaunee Township measured 14.1 inches of lake enhanced snow in 29 hours. The snow was moderate to heavy at times on the 17th reducing visibility to less than one-quarter mile at times. The 13.7 inches of snow which fell on the 17th broke the previous record snowfall for the date. There was also a report of an estimated 14 inches of snow in Little Lake during the same time period.

Winter Weather, Gogebic

When
December 16, 7:00 PM CST to December 18, 7:00 AM CST
Where
Gogebic forecast zone
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

The observer in Ironwood measured nine inches of lake enhanced snow in 36 hours. Isolated heavier snowfall amounts closer to one foot were measured in Bessemer on the 17th.

Winter Weather, Northern Houghton

When
December 16, 8:00 PM EST to December 18, 8:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The observer in Allouez measured 9.5 inches of lake enhanced snow in 36 hours.

Winter Weather, Baraga

When
December 16, 10:00 PM EST to December 17, 10:00 PM EST
Where
Baraga forecast zone
Reported by
Trained Spotter
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The spotter in L'anse measured 11 inches of lake enhanced snow in 24 hours with some drifting of snow.

Winter Weather, Ontonagon

When
December 16, 10:00 PM EST to December 17, 10:00 AM EST
Where
Ontonagon forecast zone
Reported by
Trained Spotter
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The spotter in White Pine measured eight inches of lake enhanced snow in 12 hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669629, 669610, 669612, 669613, 669619, 669626, 669632, 669615, 669617.